Can You Overdose on Fentanyl?
Last Updated Dec 2, 2021
Yes, it is very easy to overdose on fentanyl. The drug is an extremely powerful opioid that can be lethal in very small doses — doses as small as the size of the head of a pin. Fentanyl is commonly mixed into the drug supply without a user’s knowledge.
A synthetic opioid drug that is 50 to 100 times stronger than morphine, fentanyl is prescribed to treat breakthrough cancer pain in patients who are opioid tolerant and when other pain control methods are no longer effective. It is also a common drug of abuse. The drug is commonly made illegally in clandestine labs as illicit fentanyl.
Nearly 70 percent of the 107,375 drug overdose deaths in the United States in 2021 involved a synthetic opioid. Most of the time, individuals are unaware that fentanyl is in the drug they are taking. This increases the likelihood of overdose.
Fentanyl Overdose Statistics
- In 2021, approximately 71,238 people in the United States died from an overdose involving a synthetic opioid drug like fentanyl.
- Only 1 kilogram of fentanyl can potentially kill 500,000 people.
- Between May 23 and September 8, 2022, the DEA (Drug Enforcement Administration) removed more than 36 million lethal doses of fentanyl from the illegal drug supply in the form of 10.2 million fentanyl pills and 980 pounds of fentanyl powder.
- More than 150 people die daily from an overdose involving a synthetic opioid such as fentanyl.
- Fentanyl can be lethal in doses as small as 2 mg.
- Fentanyl overdose deaths are on the rise. From 2013 to 2020, there were 18 times more overdose deaths involving synthetic opioids like fentanyl.
What Are the Signs of Fentanyl Overdose?
Fentanyl is a central nervous system depressant drug, which means it can slow down life-sustaining functions like breathing and heart rate. The drug can also make a person drowsy and have trouble staying awake.
A fentanyl overdose can cause issues with coordination, balance, and reflexes as well as mental confusion. The person might appear extremely intoxicated or even seem drunk. This is commonly called “on the nod.”
Someone experiencing a fentanyl overdose may be noncommunicative and even potentially lose consciousness.
What Are the Symptoms of Fentanyl Overdose?
Symptoms of a fentanyl overdose include the following:
- Pinpoint pupils
- Extreme drowsiness
- Cold or clammy skin
- Bluish tint to the fingernails, lips, or skin
- Nausea and vomiting
- Weak pulse and slow heart rate
- Breathing issues
- Reduced blood pressure
Dangers of Withdrawal Symptoms
Fentanyl is an extremely addictive drug. Due to its potency, drug dependence can form quickly and easily, even when the drug is taken as directed through a medical and necessary prescription.
Fentanyl binds to opioid receptors in the brain, which changes the way the body perceives pain and processes rewards. The brain can become accustomed to the changes fentanyl makes to its chemical makeup and circuitry, which can lead to dependence. This means that when fentanyl is no longer active in the body, withdrawal symptoms can start.
Fentanyl is a short-acting opioid, which means that it only remains active in the brain and body for a matter of hours at most. This can mean that withdrawal can start within 8 to 12 hours after the last dose.
Withdrawal symptoms from opioid drugs like fentanyl can be life-threatening and include the following:
- Nausea and vomiting
- Sleep difficulties
- Trouble focusing
- Muscle, joint, and abdominal pain
- Irregular heart rate and blood pressure
- Runny nose
- Potential hallucinations or seizures
Withdrawal from fentanyl can be extremely uncomfortable and dangerous. The drug cravings that occur during opioid withdrawal can be intense, which can lead to an extreme desire to return to drug use.
Relapse after any period of abstinence can increase the risk of fatal overdose. The body and brain are no longer used to the doses that were previously taken. When that same dose is taken, overdose is likely.
What to Do in the Event of an Overdose
If you suspect a fentanyl overdose, this is a medical emergency. Take the following steps:
- Call 911 immediately.
- If naloxone (the opioid overdose reversal drug) is on hand, administer it as directed.
- Do your best to keep the person conscious and breathing.
- Place the individual in the rescue position on their side to prevent choking.
- Stay with the person and give as many details to emergency personnel as possible. For example, tell them what drugs the person took, how much and when they took the drugs, any medical or mental health history you are aware of, and what rescue measures you have administered.
Treatment Options for Fentanyl Overdose
A fentanyl overdose is a medical emergency that requires prompt medical attention. The opioid antagonist naloxone (Narcan) is commonly administered to “kick” fentanyl off the opioid receptors in the brain and reverse an opioid overdose.
After administering naloxone, the individual will still need medical attention to manage further symptoms and help with potential withdrawal symptoms. If breathing is impaired, the individual may require breathing apparatuses and medical aid to supply enough oxygen and help them breathe.
After a fentanyl overdose, the individual will often need additional medical attention and even need to stay in a medical facility to stabilize. They can then transition into an opioid detox and addiction treatment facility to minimize the odds of relapse and promote long-term recovery.
Fentanyl. (September 2019). Drug Enforcement Administration.
Fentanyl Awareness. Drug Enforcement Administration.
U.S. Overdose Deaths In 2021 Increased Half as Much as in 2020 – But Are Still Up 15%. (May 2022). Centers for Disease Control and Prevention.
Facts About Fentanyl. Drug Enforcement Administration.
One Pill Can Kill. Drug Enforcement Administration.
Fentanyl Facts. (February 2022). Centers for Disease Control and Prevention.
Fentanyl. (June 2022). Centers for Disease Control and Prevention.
Opioid Withdrawal. (September 2022). StatPearls.
Table of Contents